Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
April 14, 2003

Daily Care, Insulin Pumps

Question from Miami, Florida, USA:

My nine year old son uses an insulin pump, and his blood sugars are pretty predictable and good during the day, but they rise significantly (250-450 mg/dl [13.9-25 mmol/L]) between 12:00 midnight and 2:00 am, even when he goes to bed with a blood glucose of 100-150 mg/dl [5.6-8.3 mmol/L]. I am baffled by high sugars during this time because insulin requirements are supposed to be lower than normal. My son's basal rate is set at 0.5 units per hour for most of the day, at 9:00 pm, I raise it to 0.8 units per hour, and then from 11:00 pm-12:00 midnight, it is 1.3 units per hour to try to deal with the high sugars almost certainly to come. Even this doesn't always help, and needless to say, I must test him every night just in case he doesn't go high and goes low from the extra insulin. I have never heard of anyone having this problem before, nor of a possible cause for this increase in blood glucose. Can you help?

Answer:

Some young children will need a higher basal rate overnight (particularly in the early overnight hours). If that’s the basal rate profile that works for him, that’s fine. If he uses Humalog or NovoLog in the pump, the insulin he gets from 11:00 pm-12:00 midnight is most likely working primarily between from 12:00 midnight -2:00 am — assuming a peak effect between one to two hours. If he is continuing to be high at midnight, you might need to “back up” the higher basal by an hour or two and ramp up to midnight (e.g., 9:00-10:00 pm — 0.8 units per hour, 10:00 -11:00 pm –1.0 unit per hour, 11:00 pm-12:00 midnight — 1.2 units per hour or something like that). Discuss with your son’s diabetes team, of course!

LAD